Format

Send to

Choose Destination
See comment in PubMed Commons below
Pacing Clin Electrophysiol. 1997 Jul;20(7):1834-9.

Acute radiation dermatitis following radiofrequency catheter ablation of atrioventricular nodal reentrant tachycardia.

Author information

1
Department of Medicine, Johns Hopkins University Hospital, Baltimore, Maryland, USA.

Abstract

Radiation exposure during fluoroscopic imaging poses potential risks to patients and physicians, especially during protracted cardiovascular or radiological interventional procedures. We describe a woman with refractory paroxysmal supraventricular tachycardia who underwent radiofrequency catheter ablation of the slow pathway involved in atrioventricular nodal reentrant tachycardia. The patient subsequently returned 4 weeks later with acute radiation dermatitis that was retrospectively attributed to a malfunction in the fluoroscopy unit that lacked a maximum current output cut-off switch. Using dose reconstruction studies and her estimated biological response, we determined that she received between 15 and 20 Gy (1 Gy = 100 rads) to the skin on her back during the procedure. The exposure will result in an increase in her lifelong risk of skin and lung cancer. This article underscores the potential for radiation-induced injury during lengthy therapeutic procedures using x-ray equipment.

PMID:
9249839
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center